Alert archive / North Dakota / Freeze Warnings in 2017

Freeze Warning 1, NWS Bismarck, ND

May 19, 2017Adams County, Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this freeze warning at May 19, 2017, 1:59 PM MDT for Adams County, Grant County, Hettinger County, North Dakota. It took effect at May 20, 2017, 12:00 AM MDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2017, 1:59 PM MDT (19:59 UTC)
In effect from
May 20, 2017, 12:00 AM MDT
Expired
May 20, 2017, 2:26 AM MDT
In force
2 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at May 19, 1:46 PM MDT, 13 minutes earlier.

Area forecast discussion, May 19, 1:46 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Saturday)
Issued at 246 PM CDT Fri May 19 2017

Main highlight is a freeze warning portions of southwest ND,
including Adams/Hettinger/Grant Counties. A frost advisory
surrounds the rest of western ND and central ND, with the
exception of the James River Valley, where clouds should inhibit
temperatures from falling into frost advisory conditions. Both
the freeze warning and frost advisory will be valid from 06z/1am
CDT Saturday through 14z/9am CDT Saturday.

Mainly sct/bkn high clouds continue per latest visible satellite
imagery this afternoon. Expectations of lowering and thickening
of clouds across the James River Valley late tonight as the upper
low moves into South Dakota, with increasing chances for showers
during the day Saturday. That will leave the west and portions of
central ND with thinner clouds overnight, allowing a better
opportunity for radiational cooling.

The latest water vapor imagery loop shows an upper low over
central Colorado which is forecast to move northeast through the
short term period. This places the low into southeast South Dakota
Saturday afternoon, then across Minnesota into western Great
Lakes Sunday evening.

For Saturday, partly cloudy/warmer west with more clouds/cooler
south central. Scattered/numerous rain showers James River Valley
which will be closest to the upper low. Highs in the low to mid
60s west and north Saturday, with 50s elsewhere.

.LONG TERM...(Saturday night through Friday)
Issued at 246 PM CDT Fri May 19 2017

Cyclonic flow fairly pronounced across western/central ND
Saturday night through Monday night with the upper level low from
the short term period shifting into the western Great Lakes.
Patchy frost is forecast Saturday night across southwest and south
central ND. Future shifts can assess this. A shortwave trough and
associated surface cold front over central Saskatchewan Sunday
will move southeast through Monday. A weak surface trough ahead of
the main cold front will be in place across the west and central
Sunday afternoon. SPC has western ND in a General Thunderstorm
Outlook area, and the latest SREF populates/conveys this threat in
the gridded forecast. Between the NAM/GFS, Most Unstable Cape
250-400 J/Kg, 0-6km Bulk Shear 20kt-25kt, and mid level lapse
rates 7C to 7.5C/km Sunday afternoon and evening. The shortwave
trough and surface cold front shift south Sunday night through
Monday morning with a chance of showers across western and most of
central ND, along with thunderstorm chances continuing Monday in
southwest ND. Northerly flow takes control Monday for a cooler
day, with highs in the lower 60s. Another shortwave is forecast
within the cyclonic flow Monday evening for a chance of showers
continuing, before dwindling and ending after 06z Tuesday.

Upper ridge in the northern Rockies will nudge closer to western
and central ND Tuesday and Wednesday, with the GFS and ECMWF out
of phase thereafter. The ECMWF is quicker pushing the ridge east,
allowing another shortwave trough across western/central ND
Wednesday night/Thursday. The Operational GFS/GFS Ensembles hold
onto the northern Rockies ridge into Thursday while keeping the
shortwave trough farther west until Friday. The model blend keeps
a dry forecast Tuesday through Thursday, then brings in a chance
of showers Thursday night and Friday. This seems reasonable given
the uncertainty this far out. After highs in the 60s Tuesday,
temperatures are forecast to rise into the low/mid 70s Wednesday
through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 246 PM CDT Fri May 19 2017

High pressure extending across the Canadian Prairie Provinces into
North Dakota will maintain VFR conditions through Saturday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM CDT /midnight MDT/ to 9 AM CDT /8 AM
MDT/ Saturday for NDZ001>005-009>013-017>023-031>036-040-043-
045>047-050.

Freeze Warning from midnight tonight to 8 AM MDT Saturday for
NDZ041-042-044.

&&

SHORT TERM...KS
LONG TERM...KS
AVIATION...WAA
Hazardous weather outlook, May 19, 10:51 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1151 AM CDT Fri May 19 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201700-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1151 AM CDT Fri May 19 2017 /1051 AM MDT Fri May 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Patchy frost is possible tonight mainly along and west of the
Highway 83 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Patchy frost is possible mainly over the southwest Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:59 PM MDTFrost AdvisoryBISBillings, Bottineau, Bowman, Burke, Burleigh, Divide and 19 more12 hr

Nearby

Freeze Warnings in North Dakota, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.